ASK DR. H: Breast lump linked to Zocor?

Q: I’m a 38-year-old man who saw the doctor a couple of months ago because of a tender lump in my right breast area. After bloodwork and a mammogram came back normal, he sent me to a surgeon. The surgeon thought that the Zocor I was taking for my cholesterol might have caused it. After being off the Zocor, the area does seem to be much less tender and smaller. How often does this happen from statin drugs? — S.C., Woodstock, Ga.

A: It’s not all that common, but statin cholesterol drugs and fibrate triglyceride-lowering drugs can cause “gynecomastia,” the development of increased breast tissue in a man. The exact reason why they can cause gynecomastia is unclear, but it’s believed that in some folks, the effect of these drugs on the cholesterol-forming pathways in the liver extends to the male sex hormone-forming pathways. This creates a hormonal imbalance between testosterone and estrogen. An interesting observation is that switching a patient from one statin drug to another (e.g., Zocor or Crestor to Lipitor) may reverse the gynecomastia.

Besides statins and fibrate cholesterol drugs, there are actually many prescribed medications that have the potential to cause gynecomastia.

Q: I’m a 66-year-old female who had gallbladder removal 3 1/2 years ago. Ever since then, I’ve had more abdominal pain, cramping, nausea, pressure, belching and flatulence than ever before! Can you offer advice?
— R.D., Alger, Ohio

A: The gallbladder is a hollow sac that’s attached to the liver in the right upper part of the abdomen. Its job is to store bile – a “detergent-like” liquid that helps digest fats much like liquid soap breaks up the grease on your pots and pans. Bile is made by the liver and transported to the gallbladder where it’s concentrated and stored. After meals, the gallbladder contracts and squeezes concentrated bile into the small intestine. Any waste that the liver produces is released into the gallbladder and eventually into the intestines where it’s disposed of in the stool.

When the gallbladder is removed surgically, the liver will still makes bile that is directly secreted into the intestines in a non-concentrated form. For most folks, this is quite adequate for digesting fats you eat and elimination of liver waste products. An extremely fatty meal may result in diarrhea, so you may want to try a strict low fat diet and see if some of the symptoms improve.

Two other possible reasons for your bloating and abdominal discomfort are post-surgical adhesions and motility problems of the bowel.

Dr. Mitchell Hecht is a physician specializing in internal medicine. Send questions to him at: “Ask Dr. H,” P.O. Box 767787, Atlanta, GA 30076. Due to the large volume of mail received, personal replies are not possible.

Follow ajchealthcare on Twitter and become a fan of AJC Health Care on Facebook for more health news and information.

Comments are closed.